- Research Article
- Open Access
Reducibility and Stability Results for Linear System of Difference Equations
© A. Tiryaki and A. Misir. 2008
- Received: 8 August 2008
- Accepted: 29 October 2008
- Published: 10 November 2008
We first give a theorem on the reducibility of linear system of difference equations of the form . Next, by the means of Floquet theory, we obtain some stability results. Moreover, some examples are given to illustrate the importance of the results.
- Difference Equation
- Unit Disk
- Asymptotic Stability
- Matrix Function
- Stability Result
where is a nonsingular matrix with real entries and
Let be a fundamental matrix of (1.7) satisfying . This can be used to transform (1.1) into (1.5).
Stability properties of (1.1) can be deduced by considering the reduced form (1.5) under some additional conditions. In this study, we first give a theorem on the reducibility of (1.1) into the form of (1.5) and then obtain asymptotic stability of the zero solution of (1.1).
In this section, we give a theorem on the structure of the matrix , and provide an example for illustration. The results in this section are discrete analogues of the ones given in .
The homogeneous linear difference system (1.1) is reducible to (1.5) under the transformation (1.6) if and only if there exists a regular real matrix such that
This problem is equivalent to solving (2.1). □
Below, we give an example for Corollary 2.2 in the special case . To obtain the matrix , we choose a suitable form of the matrix .
Consider the system
are real-valued functions defined for such that for all
where is a real constant and , are arbitrary real constants such that
then (1.1) reduces to (2.6) with
It should be noted that in case the constant matrices and commute, that is, , then must be a constant matrix as well.
It turns out that to obtain a stability result, one needs take , a periodic matrix . Indeed, this allows using the Floquet theory for linear periodic system (1.7).
Let be the fundamental matrix of (1.1) with
The zero solution of (1.1) is
Consider system (1.1) with a constant regular matrix. Then its zero solution is
stable if and only if and the eigenvalues of unit modulus are semisimple;
asymptotically stable if and only if , where is an eigenvalue of is the spectral radius of
where , for some positive integer N.
From the literature, we know that if with is a fundamental matrix of (3.3), then there exists a constant matrix, whose eigenvalues are called the Floquet exponents, and periodic matrix with period N such that
The zero solution of (3.3) is
stable if and only if the Floquet exponents have modulus less than or equal to one; those with modulus of one are semisimple;
asymptotically stable if and only if all the Floquet exponents lie inside the unit disk.
In view of Theorems 3.1, 3.2, and 3.3, we obtain from Corollary 2.2 the following new stability criteria for (1.1).
The zero solution of (1.1) is stable if and only if there exists a regular periodic matrix satisfying (2.8) such that
the Floquet exponents of have modulus less than or equal to one; those with modulus of one are semisimple;
; those eigenvalues of of unit modulus are semisimple.
The zero solution of (1.1) is asymptotically stable if and only if there exists a regular periodic matrix satisfying (2.8) such that either
all the Floquet exponents of lie inside the unit disk and ; those eigenvalues of of unit modulus are semisimple; or
the Floquet exponents of have modulus less than or equal to one; those with modulus of one are semisimple; and
Let be periodic with period N. The Floquet exponents mentioned in Theorem 3.3 are the eigenvalues of where
Consider the system
for which the eigenvalues are
if and if .
Applying Theorems 3.4 and 3.5, we see that the zero solution of (3.4) is asymptotically stable if and is stable if
where , , , , and .
It is easy to see that if and is bounded if
The authors would like to thank to Professor Ağacık Zafer for his valuable contributions to Section 3.
- Tiryaki A:On the equation . Mathematica Japonica 1988, 33(3):469-473.MATHMathSciNetGoogle Scholar
- Rodriguez J, Etheridge DL: Periodic solutions of nonlinear second-order difference equations. Advances in Difference Equations 2005, 2005(2):173-192. 10.1155/ADE.2005.173MATHMathSciNetView ArticleGoogle Scholar
- Elaydi SN: An Introduction to Difference Equations, Undergraduate Texts in Mathematics. Springer, New York, NY, USA; 1996:xiv+389.View ArticleGoogle Scholar
- Kipnis M, Komissarova D: Stability of a delay difference system. Advances in Difference Equations 2006, 2006:-9.Google Scholar
- Lakshmikantham V, Trigiante D: Theory of Difference Equations: Numerical Methods and Application, Mathematics in Science and Engineering. Volume 181. Academic Press, Boston, Mass, USA; 1988:x+242.Google Scholar
- Elaydi SN, Harris WA Jr.:On the computation of . SIAM Review 1998, 40(4):965-971. 10.1137/S0036144597319235MATHMathSciNetView ArticleGoogle Scholar
- Zafer A: Calculating the matrix exponential of a constant matrix on time scales. Applied Mathematics Letters 2008, 21(6):612-616. 10.1016/j.aml.2007.06.006MATHMathSciNetView ArticleGoogle Scholar
This article is published under license to BioMed Central Ltd. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.